A recent article in the Archives of Internal Medicine has alarmed many patient groups, specifically women. The “Women’s Health Initiative” studied 150,000 post-menopausal women and found that those that took a medication used to treat cholesterol (a “statin”) had a 48% higher risk of developing diabetes. Statins are some of the most popular prescription medications, with 25% of the population over 45 years taking them, and include Lipitor (Atorvastatin), Zocor (Simvastatin), and Crestor.
If you are not taking them, then you probably have a parent or close friend who is.
Interestingly, the risk of developing diabetes while on statins was higher in thinner patients—in women with a BMI <25, their risk of developing diabetes was significantly greater than in women with a BMI > 30. While there seems to be trend, researchers are not sure WHY these medications increase risks or if some genetic factor (perhaps the same genetics that caused a thinner person to have high cholesterol level despite a healthy diet) could be at play.
A major weakness in the data is that authors of this paper did not analyze cholesterol levels—a factor which could significantly affect results, especially if patients on statins did not have better cholesterol levels than those not on them. It’s also important to note the actual absolute magnitude of the effect: of the women in the study, 4% of those patients not on statins developed diabetes, while 6.5% of those on statins developed the disease (thus highlighting a big difference between the relative risk versus the absolute risk).
Statins are some of the best medications that we have for treating high cholesterol, but no medication is without side effects. As did the study authors, I advise patients against stopping their statin medication without first having an in-depth discussion with their doctor. This discussion should include your personal risk for both diabetes and heart disease, as well as how effective the medication has been for your cholesterol levels.
Until we have more information, this study should catalyze further research and discussions, but not alarm.